Patients with breast cancer who experience adjuvant hormone therapy (AHT)-related hot flashes and are treated for hot flashes at the beginning of therapy had worse outcomes than those who did not.
Patients with breast cancer who experience adjuvant hormone therapy (AHT)-related hot flashes and are treated for hot flashes at the beginning of therapy had worse outcomes than those who did not, according to a population study recently published in the Journal of the National Comprehensive Cancer Network.1,2
Standard adjuvant hormonal therapies including tamoxifen and aromatase inhibitor have been reported to reduce breast cancer mortality by approximately 30% and 40%, respectively.2 Hot flashes are an associated adverse effect of these therapies and investigators sought to compare outcomes in a real-world population of patients in Sweden with those observed in clinical trials of patients with estrogen receptor–positive breast cancer.
Investigators used the National Quality Registry for Breast Cancer to identify 7152 chemotherapy-free patients with breast cancer in Sweden between 2006 and 2019. Among these patients, 250 (3.5%) received drugs for hot flashes within the first 6 months of therapy. Most patients were between the ages of 40 and 64 years (42%) compared with nonusers who were mostly older than 65 years (52%). More than half of patients in each group received tamoxifen (67% vs 63%, respectively).1
In both cohorts, most patients had postmenopausal status—72% in the treated cohort and 83% in the nontreated cohort.
Investigators assessed disease-free survival (DFS) rates at 5 and 10 years. The median follow-up for DFS was 6.8 years (interquartile range, 3.9-10.0). The 5-year DFS rates for patients who received treatment were 92.3% and 87.0%, respectively, compared with 95.9% and 91.0%, respectively, for those who did not receive treatment for hot flashes. These differences were significant with multivariable-adjusted HRs of 1.70 (95% CI, 1.13-2.55) and 1.67 (95% CI, 1.11-2.52), respectively.
Patients who received treatment for hot flashes were also more likely to discontinue therapy. The 3-year discontinuation rate for those who received AHT-related hot flashes was 34.6% vs 27.2% for those who did not receive treatment. The 5-year discontinuation rates were 57.5% vs 43.3%, respectively.1
"Results from clinical trials might not translate to the real world because the therapy discontinuation rates differ between these two settings,” Wei He, PhD, said in a news release.2 He is the corresponding author of the study, a member of the School of Public Health at Zhejiang University in China; and a professor in the Department of Medical Epidemiology and Biostatistics at the Karolinska Institutet in Stockholm, Sweden. “Cancer care providers need to be aware that prescribing symptom-relieving drugs to patients with treatment-related [adverse] effects may not be enough to prevent treatment discontinuation.”
Expert commentary was provided by Jame Abraham, MD, FACP, who serves as chairman of the Department of Hematology and Medical Oncology at the Cleveland Clinic Taussig Cancer Institute in Ohio and is a member of the NCCN Clinical Practice Guidelines in Oncology Panel for Breast Cancer. “Approximately 20% of patients with breast cancer discontinue anti-estrogen therapy prematurely. There can be multiple reasons for this, including [adverse] effects. It is interesting to see that this real-world data shows worse outcomes in patients with hot flashes, likely leading to more early discontinuation of endocrine therapy. It is important for the clinicians to continue to pay attention to the management of side effects and adherence to therapy.”
In a discussion of the findings, investigators also noted that the association of AHT-related hot flashes and treatment discontinuation did have variation across subgroups. For example, those with low-income status had a pronounced discontinuation rate. “These patients may have weak health awareness of adverse effects management and suboptimal social or medical support, suggesting that more frequent reminders or telephone appointments might be impactful in treatment adherence,” the authors wrote.1